Alert archive / Georgia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 283, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2005, 12:47 PM EDT for Oglethorpe County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 12:47 PM EDT (16:47 UTC)
- Expired
- May 20, 2005, 1:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Oglethorpe County, GA
The radar
The Greer radar (KGSP), 132 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 9:40 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 201647 SVRFFC GAC221-201715- /O.NEW.KFFC.SV.W.0283.050520T1647Z-050520T1715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1247 PM EDT FRI MAY 20 2005 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OGLETHORPE COUNTY IN NORTHEAST GEORGIA * UNTIL 115 PM EDT * AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SANDY CROSS...AND MOVING EAST AT 25 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRAWFORD. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3401 8320 3386 8322 3383 8297 3397 8280 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 5:10 AM EDT, 7 hours 37 minutes earlier.
Area forecast discussion, May 20, 5:10 AM EDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 510 AM EDT FRI MAY 20 2005 .SHORT TERM... SVR WX POTENTIAL TODAY PRIMARY CONCERN. LI VALUES OVER NORTH GA STILL AROUND -3 TO -4 THIS MORNING AND SHEAR IS MARGINAL (ONLY 20KTS GROUND-RELATIVE AT H5) BUT SUFFICIENT FOR LOW END SVR CONVECTION. HAD A FEW REPORTS OF NICKEL SIZE HAIL OVERNIGHT BUT NOTHING LARGER THAN THAT. IF STORMS CURRENTLY IN FAR NE GA DONT BACKBUILD INTO REST OF NORTH GA...COULD SEE SIZABLE INSTABILITY EARLY THIS AFTERNOON ACROSS THE AREA WITH WIDESPREAD LARGE HAIL AND DAMAGING WINDS LIKELY. IF WIDESPREAD STORMS DEVELOP EARLY THIS MORNING AS MODELS INDICATE...WILL LIKELY STABILIZE AIRMASS SOME AND PUSH RICH MOISTURE AND LOW LEVEL FORCING SOUTH AND EAST OF CWA ON AND AHEAD OF OUTFLOW BOUNDARY. STORMS SHOULD PUSH SOUTH INTO FAR SRN ZONES BY THIS EVENING. HAVE KEPT SLT CHC TO CHC POPS ALL NIGHT FOR SRN 1/2 OF CWA AS WE COULD SEE ISOLD CONVECTION DEVELOP BEHIND STORMS AND AHEAD OF DIFFUSE FRONTAL BOUNDARY AND UPR LOW. SUBSIDENCE WILL QUICKLY TAKE OVER AFTER MIDNIGHT AND SAT. COULD SEE SOME DENSE FOG SAT NIGHT. .LONG TERM... MODELS ADVERTISING A QUICK WAVE MOVING THROUGH SUN NIGHT AND EARLY MONDAY. HAVE KEPT POPS 20-30 FOR NOW. ANOTHER DISTURBANCE IN ZONAL FLOW PATTERN SHOWN ON THURS SO HAVE ADDED SLT CHC POPS. MAY BE HARD TO PIN DOWN EXACT TIMING AND STRENGTH OF WAVES IN THIS ZONAL PATTERN. && .AVIATION... GOOD POTENTIAL FOR THUNDERSTORMS TODAY. MOST CEILINGS 5000 FT OR HIGHER. HOWEVER...POTENTIAL FOR IFR/MVFR CEILINGS TO DEVELOP THIS MORNING IN SOUTHERLY FLOW. LOW CLOUD SATELLITE PRODUCT OBSCURED BY HIGHER CLOUDS SO IT WILL BE HARD TO TRACK ANY DEVELOPMENT OF LOW CLOUDS. MOST LOWER CLOUDS AND VSBYS WILL BE ASSOCIATED WITH SHOWERS AND T-STORMS. SURFACE WINDS SSW BECOMING W 10 -15 KTS. BDL && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 77 59 73 57 / 90 20 10 10 ATHENS 75 58 73 54 / 90 30 10 10 GAINESVILLE 77 58 72 56 / 100 20 10 10 ROME 77 61 82 56 / 100 20 10 10 COLUMBUS 81 64 82 59 / 80 30 10 10 MACON 81 61 79 56 / 80 40 10 10 && .FFC WATCHES/WARNINGS/ADVISORIES... GA...NONE. && 13 SNELSON
Hazardous weather outlook, May 20, 11:23 AM EDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1123 AM EDT FRI MAY 20 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210900- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1123 AM EDT FRI MAY 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT. ...SCATTERED SEVERE THUNDERSTORMS EXPECTED OVER WEST GEORGIA THROUGH THIS EVENING... ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER EAST GEORGIA THROUGH THIS EVENING... .SYNOPSIS... A SLOW MOVING COLD FRONT LOCATED ACROSS THE CENTRAL APPALACHIANS INTO THE MID MISSISSIPPI VALLEY WILL MOVE INTO NORTH GEORGIA LATE THIS AFTERNOON...AND TO SOUTH GEORGIA BY SATURDAY MORNING. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THE BEST AREA FOR SEVERE WEATHER WILL BE WEST OF A LINE FROM JASPER TO MACON. HOWEVER...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EAST OF JASPER TO MACON. .DISCUSSION... POTENTIAL EXISTS FOR CAPES OF 1500-2000 AND LIFTED INDICES OF -4 ON THE WEST SIDE OF GEORGIA BY MIDDAY. THIS INSTABILITY COMBINED WITH A SHORT WAVE TROUGH APPROACHING...AND GOOD VERTICAL WIND SHEAR...WILL PROVIDE THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS OVER WEST GEORGIA THROUGH THIS EVENING. UNCERTAINTY EXISTS TO THE AMOUNT OF INSTABILITY. IF THE AIRMASS REMAINS TOO STABLE...THE SEVERE THREAT WILL BE SIGNIFICANTLY LESS. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED THROUGH THIS EVENING. EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE SITUATION. .DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY NIGHT INTO MONDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, May 20, 11:56 AM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1156 AM EDT FRI MAY 20 2005 GAZ025-201630- 1156 AM EDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN JACKSON COUNTY UNTIL 1230 PM EDT... AT 1149 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TALMO...MOVING EAST AT 30 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS JACKSON COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 1230 PM EDT.
Special weather statement, May 20, 12:05 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1205 PM EDT FRI MAY 20 2005 GAZ046>048-201645- 1205 PM EDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN NEWTON...ROCKDALE AND WALTON COUNTIES UNTIL 1245 PM EDT... AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM BOLD SPRINGS TO 7 MILES SOUTH OF CONYERS...MOVING EAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO A HALF INCH IN DIAMETER ARE POSSIBLE AS THESE STORMS. THESE STORMS ARE EXPECTED TO WEAKEN OR MOVE OUT OF THE AREA AROUND 1245 PM EDT.
Special weather statement, May 20, 12:30 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1230 PM EDT FRI MAY 20 2005 GAZ054-201700- 1230 PM EDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN FAYETTE COUNTY UNTIL 100 PM EDT... AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER PEACHTREE CITY...MOVING EAST AT 25 MPH. RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES CAN BE EXPECTED WITH THIS STORM OVER THE NEXT HOUR AS IT MOVES ACROSS FAYETTEVILLE. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 100 PM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
Special weather statement, May 20, 12:30 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1230 PM EDT FRI MAY 20 2005 GAZ038-049-050-201715- 1230 PM EDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 TO 50 MPH WINDS IN GREENE...MORGAN AND OGLETHORPE COUNTIES UNTIL 115 PM EDT... AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM SANDY CROSS TO CENTENNIAL...MOVING EAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO A HALF INCH IN DIAMETER ARE POSSIBLE. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 115 PM EDT.
Special weather statement, May 20, 12:36 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1236 PM EDT FRI MAY 20 2005 GAZ059-201715- 1236 PM EDT FRI MAY 20 2005 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND 40 TO 50 MPH WINDS IN JASPER COUNTY UNTIL 115 PM EDT... AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM FARRAR TO 14 MILES WEST OF FARRAR...MOVING EAST AT 35 MPH. WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO A HALF INCH IN DIAMETER ARE POSSIBLE WITH THESE STORMS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 115 PM EDT.
Local storm report, May 20, 12:44 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1244 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM TSTM WND DMG LULA 34.39N 83.66W
05/20/2005 HALL GA LAW ENFORCEMENT
SEVERAL TREES DOWN ACROSS HIGHWAS 52.
1156 AM HAIL LA GRANGE 33.04N 85.03W
05/20/2005 0.88 INCH TROUP GA PUBLIC
1150 AM HAIL PEACHTREE CITY 33.39N 84.57W
05/20/2005 1.00 INCH FAYETTE GA PUBLIC
DIME TO QUARTER SIZE HAIL HIGHWAY 74 SOUTH OF CROSSTOWN.
&&
GLBThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:47 PM EDT | Severe Thunderstorm Warning | FFC | Hall | 29 min |
| May 19, 11:23 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 23 min |
| May 20, 1:41 AM EDT | Severe Thunderstorm Warning | FFC | Gordon, Pickens | 34 min |
| May 20, 11:07 AM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Fulton | 23 min |
| May 20, 11:52 AM EDT | Severe Thunderstorm Warning | FFC | Troup | 23 min |
| May 20, 12:12 PM EDT | Severe Thunderstorm Warning | FFC | Newton | 33 min |
| May 20, 12:13 PM EDT | Severe Thunderstorm Warning | FFC | Coweta, Heard | 32 min |
| May 20, 12:16 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 29 min |
| May 20, 12:54 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 51 min |
| May 20, 12:57 PM EDT | Severe Thunderstorm Warning | FFC | Greene | 33 min |
| May 20, 1:18 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro | 27 min |
| May 20, 1:36 PM EDT | Severe Thunderstorm Warning | FFC | Jones | 24 min |
| May 20, 1:58 PM EDT | Severe Thunderstorm Warning | FFC | Jones | 40 min |
| May 20, 1:59 PM EDT | Severe Thunderstorm Warning | FFC | Bibb | 31 min |
| May 20, 2:13 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin | 28 min |
| May 20, 2:14 PM EDT | Severe Thunderstorm Warning | FFC | Marion | 32 min |
| May 20, 2:15 PM EDT | Severe Thunderstorm Warning | FFC | Troup | 32 min |
| May 20, 2:22 PM EDT | Severe Thunderstorm Warning | FFC | Crawford, Taylor | 27 min |
| May 20, 2:25 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee | 25 min |
| May 20, 2:34 PM EDT | Severe Thunderstorm Warning | FFC | Houston, Twiggs | 26 min |
| May 20, 2:35 PM EDT | Severe Thunderstorm Warning | FFC | Peach | 25 min |
| May 20, 2:40 PM EDT | Severe Thunderstorm Warning | FFC | Wilkinson | 35 min |
| May 20, 2:58 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley | 47 min |
| May 20, 3:04 PM EDT | Severe Thunderstorm Warning | FFC | Troup | 41 min |
| May 20, 3:14 PM EDT | Severe Thunderstorm Warning | FFC | Houston | 46 min |
| May 20, 3:25 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 35 min |
| May 20, 3:31 PM EDT | Severe Thunderstorm Warning | FFC | Pulaski | 29 min |
| May 20, 3:39 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge | 36 min |
| May 20, 3:53 PM EDT | Severe Thunderstorm Warning | FFC | Dooly | 22 min |
| May 20, 4:04 PM EDT | Severe Thunderstorm Warning | FFC | Pulaski | 41 min |
| May 20, 4:21 PM EDT | Severe Thunderstorm Warning | FFC | Chattahoochee, Muscogee | 39 min |
| May 20, 4:38 PM EDT | Severe Thunderstorm Warning | FFC | Stewart | 22 min |
| May 20, 5:19 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Schley | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.